A concern for women on contraceptive treatment is how they will feel with the treatment but also what happens when they stop taking the contraceptive pill.
The changes that a woman notices when she stops taking birth control pills vary greatly from one to another, depending on the constitution of each one, the individual tolerance to the medication, the indication for which the treatment was started and the reason why. which ends the same.
What happens if I suddenly stop taking birth control pills?
The first question that some people have about birth control pills is whether they can be stopped without further ado and when treatment can be stopped. The ideal is to finish it at the end of a blister for a better control of the cycle. But really the period with contraceptives is a period caused by the suspension of the intake of hormones (estrogens and progesterone) that contraceptives have, so the treatment can be finished at any time, always bearing in mind that the period will appear after a few days. This is the same for pill, vaginal ring and patch contraceptives, since they all have the same hormones, but the route of administration varies.
What symptoms can we notice?
Some women notice weight gain with treatment due to increased hunger and increased fluid retention and cellulite . At the end of the pills in a few months these symptoms usually disappear and some weight is usually lost.
On the other hand, if treatment has been started due to irregular periods, these tend to reappear after stopping taking the pills, since they produced regular periods by leaving the ovaries at rest and causing the appearance of menstrual bleeding when taking the placebo pills or make the rest by decreasing the intake of hormones. Being a constant intake of 21 or 24 days of treatment and four to seven days off, the period appeared regularly every 28 days.
Current contraceptives are usually very low doses and therefore stimulate very little the endometrium, which is the innermost layer of the womb and the one that sheds with the period. As the endometrium is very little stimulated, the amount of flow and therefore the menstrual pain tend to decrease a lot and when the treatment is interrupted, women report an increase in menstrual bleeding and pain with the period .
Oral contraceptives are also called anovulatory because they inhibit ovulation to prevent unwanted pregnancy. But when stopping the treatment, ovulations appear again and, therefore, in the middle of the menstrual cycle , more abdominal pain and a more mucous discharge (like egg white) is usually noticed , which occurs with ovulation. After natural ovulation, the ovaries produce an increase in progesterone , which is responsible for premenstrual syndrome. As the ovaries are not inhibited by the action of the contraceptive treatment, progesterone levels increase in the blood two weeks before the period, producing an increase in breast pain., mood swings, fluid retention, that is, the whole picture of premenstrual syndrome.
In case of polycystic ovary…
The ovaries that are not inhibited by the action of contraceptive treatments, in some cases such as polycystic ovary syndrome , produce a greater amount of male hormones , that is, testosterone. This hormone increases the oiliness of the skin and therefore the oiliest and most prone to acne. In addition, testosterone stimulates the growth of body hair and especially facial hair, so when treatment is interrupted, an increase in skin fat, acne and hair can occur , with unpleasant aesthetic consequences.
And what about libido?
Libido or sexual desire has a strong hormonal component, which is why it is usually more important in the middle of the cycle, coinciding with ovulation, and decreases in menopause as a result of the decrease in estrogen. With birth control pills , estrogen pulses do not occur and therefore sexual desire tends to decrease . But when the medication is stopped, these pulses resume and the libido increases .
Another side effect that can occur with contraceptives and that women often report improvement when stopping them is vaginal dryness. It is common for women to report progressive vaginal dryness with anovulatory drugs, especially with sexual intercourse. When treatment is interrupted, the vaginal mucosa produces more mucus again and therefore improves the possible lack of lubrication.
Finally, women often wonder when they will be fertile again after stopping birth control pills. It is very variable and depends a lot on the basic fertility of each patient more than on the treatment with anovulatory, although it is true that some women take a few months to have regular periods and with normal ovulations in the middle of the cycle.
Also Read: What Is A Veiled Birth?